Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 263, NWS Bismarck, ND

August 8, 2007Adams County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 8, 2007, 1:59 AM MDT for Adams County, Hettinger County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2007, 1:59 AM MDT (07:59 UTC)
Expired
Aug 8, 2007, 2:30 AM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Adams County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 150 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3014 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080759
SVRBIS
NDC001-041-080830-
/O.NEW.KBIS.SV.W.0263.070808T0759Z-070808T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
159 AM MDT WED AUG 8 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 230 AM MDT

* AT 158 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES SOUTH OF REGENT...OR ABOUT 36 MILES EAST OF BOWMAN...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOTT AROUND 230 AM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4634 10284 4609 10272 4619 10219 4648 10234

$$
JF
2 follow-up statements
000 
WWUS53 KBIS 080815
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED AUG 8 2007

NDC001-041-080830-
/O.CON.KBIS.SV.W.0263.000000T0000Z-070808T0830Z/
HETTINGER ND-ADAMS ND-
215 AM MDT WED AUG 8 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTH CENTRAL ADAMS AND CENTRAL HETTINGER COUNTIES...

AT 211 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR REGENT...OR ABOUT 39 MILES SOUTH OF DICKINSON...MOVING
NORTHEAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOTT AROUND 230 AM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4641 10280 4613 10270 4626 10217 4659 10231

$$
JF
000 
WWUS53 KBIS 080831
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
331 AM CDT WED AUG 8 2007

NDC001-041-080841-
/O.EXP.KBIS.SV.W.0263.000000T0000Z-070808T0830Z/
HETTINGER ND-ADAMS ND-
231 AM MDT WED AUG 8 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL ADAMS AND
CENTRAL HETTINGER COUNTIES EXPIRES AT 230 AM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED. 

LAT...LON 4641 10280 4613 10270 4626 10217 4659 10231

$$
JF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 1:45 AM MDT, 14 minutes earlier.

Area forecast discussion, Aug 8, 1:45 AM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 AM CDT WED AUG 8 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
LATEST SATELLITE IMAGERY SHOWS EJECTING SHORTWAVE OVER SOUTHERN
MONTANA...JUST NORTH OF THE IDAHO/MONTANA BORDER MOVING EAST.
THIS WAVE WILL REACH BILLINGS BY 12Z...THEN TO DICKINSON BY
18Z...AND JUST EAST OF BISMARCK BY 00Z. SCATTERED SHOWERS AND
THUNDERSTORMS AHEAD OF THIS WAVE WILL CONTINUE THIS MORNING. LATEST
MSAS ANALYSIS SHOWS A VERY WEAK SURFACE COLD FRONT OVER EASTERN
MONTANA THIS MORNING. THIS FRONT WILL SLUGGISHLY MOVE EAST AND
BECOME LOOSELY DEFINED BY THIS AFTERNOON...LENDING ITSELF TO JUST
WHAT LOOKS LIKE A BAGGY SFC TROUGH BY THE TIME IT REACHES
BISMARCK. SURFACE CONVERGENCE WILL BE WEAK...BUT WILL LIKELY BE
ENOUGH TO HELP INITIATE ADDITIONAL TSTMS AS AFOREMENTIONED
SHORTWAVE GETS CLOSER THIS AFTERNOON AND EVENING. SPC HAS EASTERN
CENTRAL...AND EASTERN NORTH DAKOTA IN A SLIGHT RISK SCENARIO FOR
THIS AFTERNOON AND EVENING WITH STRONG TO SEVERE THUNDERSTORMS
DEVELOPING. LATEST 4KM WRF SIMULATED COMPOSITE RADAR REFLECTIVITY
LOOP SHOWS PRECIP MAINLY CONFINED TO EAST CENTRAL AND EASTERN
NORTH DAKOTA THIS AFTERNOON/EVENING...IN LINE WITH SPC SLIGHT
RISK AREA. AFTER COLLABORATING WITH GRAND FORKS AND ABERDEEN...WILL
MENTION SEVERE WORDING IN THE ZFP VIA GRIDS. WILL DIMINISH PRECIP
EARLY THIS AFTERNOON IN THE WESTERN ZONES AND GRADUALLY END IT IN
THE CENTRAL AND EASTERN CWA BY AROUND 06Z. MODELS HAVE THE BAGGY
TROUGH LOOMING OVER THE AREA WITH ADDITIONAL SHORTWAVES AND WEAK
SURFACE FEATURES MOVING THROUGH THURSDAY INTO FRIDAY NIGHT. AT
THIS TIME ITS HARD TO PINPOINT WHERE THE POPS WOULD MAX OUT...THUS
WILL BLANKET MOST OF THE CWA WITH ISOLATED UNTIL SOMETHING BECOMES
MORE DEFINITIVE.

.LONG TERM...SATURDAY THROUGH TUESDAY...
00Z GFS SIMILAR TO YESTERDAYS RUN AND QUITE SIMILAR TO THE ECMWF.
UPPER TROUGH AND SURFACE FRONT MOVE THROUGH THE FORECAST AREA ON
SATURDAY SO LEFT SOME LOW POPS. THEN...A COOLER AND DRIER AIRMASS
MOVES INTO WESTERN AND CENTRAL NORTH DAKOTA BEHIND THIS UPPER
TROUGH. MAIN CHANGES WERE TO COOL DOWN THE MAX TEMPS A BIT FOR
SUNDAY AND TO REMOVE THE LOW POPS FOR SATURDAY NIGHT AND SUNDAY.
LEFT IN SOME LOW POPS FOR SUNDAY NIGHT.

RIDGE REBUILDS OVER THE NORTHERN PLAINS FOR MONDAY AND TUESDAY. SO
EXPECT TEMPERATURES TO REBOUND BACK INTO THE 80S AND 90S WITH
GENERALLY DRY CONDITIONS. THIS COVERED WELL IN CURRENT FORECAST SO
NO CHANGES MADE FOR MONDAY AND TUESDAY.

&&

.AVIATION...
SURFACE TROUGH WILL REMAIN ACROSS WESTERN NORTH DAKOTA TODAY AS AN
UPPER LEVEL TROUGH MOVES ACROSS THE AREA. THIS WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS OVER THE AREA TODAY. SOME OF THESE STORMS
COULD BE QUITE STRONG WITH GUSTY WINDS AND HAIL. OUTSIDE OF THE
THUNDERSTORMS...VFR CONDITIONS EXPECTED. THUNDERSTORM THREAT SHOULD
BE EAST OF THE AREA BY THIS EVENING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/JF
Hazardous weather outlook, Aug 7, 4:00 AM MDT, 21 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE AUG 7 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT TUE AUG 7 2007 /400 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN
NORTH DAKOTA WITH A POSSIBILITY OF SEVERE WEATHER MAINLY ALONG THE
MONTANA/NORTH DAKOTA BORDER. AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE STATE TONIGHT WHICH WILL INITIATE ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.

STRONG WIND AND LOW RELATIVE HUMIDITY WILL DEVELOP OVER FIRE WEATHER
ZONES 17/18/31/32/33/40/41/43/44 THIS AFTERNOON. A COLD FRONT WILL
MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA BY THIS EVENING
ALLOWING HIGH TEMPERATURES TO REACH THE LOWER 90S. MINIMUM
HUMIDITIES WILL FALL INTO THE LOWER AND MIDDLE 20 PERCENT RANGE WITH
SOUTHERLY WINDS GUSTING TO 25 MPH. A RED FLAG WARNING HAS BEEN
ISSUED FROM 1 PM CDT/NOON MDT/ THIS AFTERNOON TO 7 PM CDT/6 PM MDT
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL WEAKEN AS IT MOVES ACROSS NORTH
DAKOTA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY AFTERNOON. THIS WEAK
SURFACE BOUNDARY WILL REMAIN OVER THE AREA DURING THE EXTENDED
PERIOD. UPPER AIR DISTURBANCES WILL MIGRATE THROUGH THE STATE
THURSDAY THROUGH MONDAY...THUS ISOLATED THUNDERSTORMS WILL CONTINUE
TO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND
WEDNESDAY.

KS

In the hours before

Local storm report, Aug 7, 8:18 PM MDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     GARRISON                47.65N 101.42W
08/07/2007  M66.00 MPH       MCLEAN             ND   ASOS

            GARRISION AUTOMATED SURFACE OBSERVING SYSTEM...ASOS...
            RECORDED A 66 MPH WIND GUST AT 908 PM CDT.

&&

CJS/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:30 PM MDTSevere Thunderstorm WarningBISDunn45 min
Aug 7, 7:30 PM MDTSevere Thunderstorm WarningBISWard30 min
Aug 7, 7:46 PM MDTSevere Thunderstorm WarningBISMountrail28 min
Aug 7, 8:08 PM MDTSevere Thunderstorm WarningBISMcLean67 min
Aug 7, 8:21 PM MDTSevere Thunderstorm WarningBISBottineau24 min
Aug 7, 8:32 PM MDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Aug 8, 6:03 AM MDTSevere Thunderstorm WarningBISGrant, Sioux27 min
Aug 8, 1:48 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Stark57 min
Aug 8, 1:57 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman30 min
Aug 8, 2:45 PM MDTSevere Thunderstorm WarningBISGrant60 min
Aug 8, 3:33 PM MDTTornado WarningBISKidder27 min
Aug 8, 4:34 PM MDTSevere Thunderstorm WarningBISLaMoure56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.